Alert archive / Nebraska / Tornado Warnings in 2017
Tornado Warning 7, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 16, 2017, 4:44 PM CDT for Madison County, Pierce County, Nebraska. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 4:44 PM CDT (21:44 UTC)
- Expired
- Jun 16, 2017, 5:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Madison County, NE, Pierce County, NE
The radar
The Omaha radar (KOAX), 137 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:47 PM CDT | TORNADO | 8 N Meadow Grove, NE | |
| Jun 16, 5:18 PM CDT | HAIL 1.75 | 6 W Norfolk, NE | |
| Jun 16, 5:23 PM CDT | HAIL 1.75 | 1 N Battle Creek, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
064
WFUS53 KOAX 162144
TOROAX
NEC119-139-162215-
/O.NEW.KOAX.TO.W.0007.170616T2144Z-170616T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
444 PM CDT FRI JUN 16 2017
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Madison County in northeastern Nebraska...
Southern Pierce County in northeastern Nebraska...
* Until 515 PM CDT
* At 444 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Pierce, or 16 miles northwest of
Norfolk, moving southeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Pierce around 455 PM CDT.
Battle Creek around 505 PM CDT.
Hadar around 510 PM CDT.
Norfolk around 515 PM CDT.
Other locations impacted by this tornadic thunderstorm include Willow
Creek State Recreation Area.
This includes the following highways...
Highway 275 in Nebraska between mile markers 61 and 78.
Highway 81 in Nebraska between mile markers 146 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4209 9783 4232 9783 4217 9737 4184 9737
TIME...MOT...LOC 2144Z 314DEG 26KT 4217 9770
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
FOBERT1 follow-up statement
307
WWUS53 KOAX 162201
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
501 PM CDT FRI JUN 16 2017
NEC119-139-162215-
/O.CON.KOAX.TO.W.0007.000000T0000Z-170616T2215Z/
Madison NE-Pierce NE-
501 PM CDT FRI JUN 16 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN MADISON AND SOUTHERN PIERCE COUNTIES...
At 501 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northeast of Meadow Grove, or 11 miles west of
Norfolk, moving southeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Battle Creek around 510 PM CDT.
Norfolk around 515 PM CDT.
Other locations impacted by this tornadic thunderstorm include Willow
Creek State Recreation Area.
This includes the following highways...
Highway 275 in Nebraska between mile markers 61 and 78.
Highway 81 in Nebraska between mile markers 146 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4209 9783 4227 9766 4217 9737 4184 9737
TIME...MOT...LOC 2201Z 311DEG 33KT 4208 9764
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
FOBERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:39 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 16, 3:39 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 339 PM CDT Fri Jun 16 2017 .SHORT TERM...(Tonight through Monday) Issued at 336 PM CDT Fri Jun 16 2017 Severe thunderstorm threat through this evening remains the primary forecast concern. Atmosphere was taking its time recovering this afternoon from Thursday evening convection, however the process was slowly occurring. Mid level shortwave as shown by enhanced water vapor imagery was progressing into central Nebraska at mid afternoon, ushered along by 90kt upper level jet knifing into the western Dakotas. Surface front was sharpening in central Nebraska as well, with 60-70F dew points streaming north ahead of it into south central Nebraska. 850 moisture was also slowly increasing in this area as per RAP analysis, noted by 12C dew point temp just ahead of surface front. Northward extent of moisture return was less than previous model solutions, but HRRR continued to initiate convection in north central Nebraska, and that has occurred as of 330 PM. As convection moves across northeast Nebraska as per HRRR, strongest activity is likely to develop/move southeast with time this afternoon and evening into plume of higher moisture and instability across south central and southeast Nebraska. However high effective bulk shear is in place now and will continue across all of eastern Nebraska into southwest Iowa through the evening. Thus even where instability is somewhat lacking, severe storms are still possible. While hail is likely with any storms given combination of shear and instability, wind threat is also enhanced where inverted-v soundings are prevalent in our north, and cold pool acceleration in the south. There is a tornado risk as well, especially with initial development of storms over the southern half of the state where low level moisture is in place, and also as supercellular structures maintain themselves as scattered line progresses southeast and interact with mesoscale surface boundaries. Expect line of storms to progress south and east of our area late this evening, leaving most of the rest of the night dry. Another stronger mid level trough is still forecast to drop into the Dakotas Saturday, enhancing lift over cooler air behind surface front. Thus scattered showers are possible during much of the day in our north. To the south, most model output suggests cold front and thus surface instability will be well to our south during the afternoon. However there is plenty of spread suggesting southeast Nebraska and southwest Iowa may be close enough for strong storms during afternoon heating. A slight to enhanced risk is outlined by SPC Day 2 outlook there, but will have to see how far front progresses before getting overly concerned. Otherwise cooler conditions are forecast Saturday and Sunday when northerly low level flow keeps highs in the 70s to lower 80s. Highs rebound back into the lower 80s on Monday when westerly low level flow brings slightly warmer air into the region. .LONG TERM...(Monday night through Friday) Issued at 336 PM CDT Fri Jun 16 2017 Northwesterly mid level flow will begin the longer term period, with a gradual return to a more zonal pattern by the end of the week. No major storm system are forecast to affect our area during this time, so precipitation chances will be confined to impulses rolling through the faster mid level flow. Timing of these features is impossible to pin down this far out, and model output offers varying opinions on timing and magnitude. Suffice it to say there will be at least random chances for convection beginning Tuesday night and continuing through Friday. Temperatures are likely to rebound back into the upper 80s to lower 90s most spots Tuesday through Thursday, and perhaps a bit cooler on Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1230 PM CDT Fri Jun 16 2017 Generally VFR conditions are expected outside of thunderstorms, with mainly mid and high clouds initially, then cigs near FL040 are possible toward 12Z. An upper level vorticity maximum will drive a frontal boundary through eastern Nebraska during the late afternoon and evening. Thunderstorms are forecast along that front, initiating in north central and south central Nebraska by 21Z, then moving east and southeast of KOMA and KLNK TAF sites by 02Z. The stronger storms will bring the potential for IFR/MVFR conditions for a couple of hours at all sites, along with the possibility of large hail and wind gusts over 50kt. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Fri Jun 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Fri Jun 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY There is a chance for severe thunderstorms through this evening across all of eastern Nebraska and southwest Iowa. Large hail and damaging winds will be the primary threat, but an isolated tornado is also possible. Scattered thunderstorms developing in north central through south central Nebraska are expected to sweep east through the evening as a cold front moves into the region. Sufficient instability and strong shear will enhance the risk for strong to severe thunderstorms. Most of the activity will move off to the east and southeast by midnight. More thunderstorms are possible Saturday afternoon in southeast Nebraska and southwest Iowa, with a slight chance for severe thunderstorms. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY There should be intermittent chances for thunderstorms for at least parts of the area from Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in parts of the area this evening.
In the hours before
Local storm report, Jun 16, 10:56 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 AM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN PLYMOUTH 40.30N 96.99W
06/16/2017 M3.45 INCH JEFFERSON NE COCORAHS
RAINFALL 24 HOUR
0800 AM HEAVY RAIN 5 SSW DE WITT 40.33N 96.96W
06/16/2017 M2.75 INCH JEFFERSON NE COCORAHS
RAINFALL 24 HOUR
&&
J-E.KLISHLocal storm report, Jun 16, 4:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
443 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL BRUNSWICK 42.34N 97.97W
06/16/2017 M1.00 INCH ANTELOPE NE CO-OP OBSERVER
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 34 min |
| Jun 15, 7:39 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 36 min |
| Jun 15, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 26 min |
| Jun 15, 7:53 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 37 min |
| Jun 15, 8:07 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 23 min |
| Jun 15, 8:33 PM CDT | Flash Flood Warning | OAX | Jefferson, Saline | 3 hr |
| Jun 15, 11:14 PM CDT | Areal Flood Warning | OAX | Jefferson, Saline | 12 hr |
| Jun 16, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox, Pierce | 38 min |
| Jun 16, 4:15 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 45 min |
| Jun 16, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Thurston, Wayne | 48 min |
| Jun 16, 5:10 PM CDT | Tornado Warning | OAX | Madison, Pierce, Stanton | 35 min |
| Jun 16, 5:15 PM CDT | Tornado Warning | OAX | Cuming, Pierce, Stanton, Wayne | 30 min |
| Jun 16, 5:32 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 28 min |
| Jun 16, 5:42 PM CDT | Tornado Warning | OAX | Colfax, Cuming, Madison, Platte, Stanton | 33 min |
| Jun 16, 5:44 PM CDT | Tornado Warning | OAX | Cuming, Stanton | 31 min |
| Jun 16, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 32 min |
| Jun 16, 6:05 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 25 min |
| Jun 16, 6:09 PM CDT | Tornado Warning | OAX | Boone, Madison, Platte | 16 min |
| Jun 16, 6:13 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte, Stanton | 47 min |
| Jun 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 42 min |
| Jun 16, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Madison, Platte | 52 min |
| Jun 16, 6:27 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge, Washington | 48 min |
| Jun 16, 6:47 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Butler, Colfax, Dodge, Saunders, Washington | 28 min |
Nearby
Tornado Warnings in Nebraska, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.